Alert archive / Nevada / Flash Flood Warnings in 2014
Flash Flood Warning 32, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Aug 13, 2014, 8:36 PM PDT for Elko County, Nevada. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2014, 8:36 PM PDT (03:36 UTC)
- Expired
- Aug 14, 2014, 2:30 AM PDT
- In force
- 6 hr
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Elko County, NV
The radar
The Elko radar (KLRX), 107 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 3.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1444 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
589 WGUS55 KLKN 140336 FFWLKN NVC007-140930- /O.NEW.KLKN.FF.W.0032.140814T0336Z-140814T0930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ELKO NV 836 PM PDT WED AUG 13 2014 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL ELKO COUNTY IN NORTHEAST NEVADA... THIS INCLUDES RYNDON...OSINO...ELBURZ... * UNTIL 230 AM PDT * AT 831 PM PDT...TRAINED WEATHER SPOTTERS REPORTED ONGOING FLASH FLOODING FROM THUNDERSTORMS NORTHEAST OF ELKO NEAR RYNDON...OSINO AND ELBURZ ALONG INTERSTATE 80. FLOODING IS REPORTED ALONG RURAL ROADS AND PROPERTIES. LOCATIONS NEAR THE PATH OF INCLUDE...RYNDON...OSINO...ELBURZ. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 4107 11556 4097 11535 4081 11558 4091 11579 $$ RCM
1 follow-up statement
132 WGUS75 KLKN 140553 FFSLKN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1053 PM PDT WED AUG 13 2014 NVC007-140603- /O.CAN.KLKN.FF.W.0032.000000T0000Z-140814T0930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ELKO NV- 1053 PM PDT WED AUG 13 2014 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL ELKO COUNTY... FLOODING IS SUBSIDING AND NO ADDITIONAL RAIN OR FLOODING IS EXPECTED. && LAT...LON 4107 11556 4097 11535 4081 11558 4091 11579 $$ RCM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 6:45 PM PDT, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 13, 6:45 PM PDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 645 PM PDT WED AUG 13 2014 .SYNOPSIS...THUNDERSTORMS WILL IMPACT NORTHEASTERN NEVADA INTO THIS EVENING. DRIER AND MORE STABLE AIR BUILDING IN FROM THE SOUTHWEST WILL RESULT IN STORM ACTIVITY ENDING ACROSS MOST OF THE REGION TONIGHT...WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTHEASTERN ELKO COUNTY ON THURSDAY. WARM AND DRY FRIDAY ON INTO NEXT WEEK. && .UPDATE...THE SEVERE THUNDERSTORM WATCH WILL BE EXPIRING AT 7 PM THIS EVENING. WILL UPDATE PRODUCTS TO REFLECT THIS. NO OTHER CHANGES ARE BEING MADE TO THE FORECAST AT THIS TIME. && .PREV DISCUSSION... /ISSUED AT 231 PM / SHORT TERM...THIS EVENING THROUGH FRIDAY. FAVORABLE CONDITIONS TODAY FOR MODERATE TO STRONG THUNDERSTORM DEVELOPMENT OVER NORTHEASTERN NEVADA. PRECIPITABLE WATER VALUES ACROSS ELKO COUNTY HAVE BEEN AROUND 1 INCH...WITH SURFACE DEW POINTS IN THE MID 50S. THE MOIST CONDITIONS IN COMBINATION WITH MODERATE CAPE AND BULK SHEAR OF 30-40KTS HAVE RESULTED IN MANY SVR/S BEING ISSUED BY MID- AFTERNOON...ALONG WITH ONE TORNADO WARNING FOR A STORM THAT PASS BY JUST TO THE NORTH OF THE CITY OF ELKO. BEST CHANCES FOR SEVERE STORMS THE REMAINDER OF THE AFTERNOON AND EARLY EVENING WILL BE ACROSS EASTERN ELKO COUNTY...GENERALLY EAST OF THE CITY OF ELKO...AS DRIER AIR MOVES IN FROM THE WEST. WILL STILL HAVE A LITTLE CAPE OVER EASTERN ELKO AND WHITE PINE COUNTIES INTO THE OVERNIGHT HOURS...SO SOME ISOLATED ACTIVITY WILL REMAIN IN THOSE AREAS...HOWEVER MOST OF THE SEVERE THREAT SHOULD DIMINISH BY THE MID-EVENING HOURS. MOST MODELS PUT AN END TO STORMS ACROSS THE CWA BY LATE TONIGHT...HOWEVER THE ECMWF KEEPS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER NORTHEASTERN ELKO COUNTY THROUGH THURSDAY AFTERNOON. MODELS IN AGREEMENT THAT THE ENTIRE CWA WILL BE STORM-FREE THURSDAY NIGHT INTO FRIDAY. LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. THE LONG TERM MODELS ARE IN GOOD GENERAL AGREEMENT EARLY ON...SHOWING A DRIER PATTERN ON THE HORIZON...THEN SOME DISCREPANCY ARISES. AT THE ONSET OF THE EXTENDED PERIOD HIGH PRESSURE WILL ESTABLISH SOUTH OF THE 4-CORNERS AREA OF THE COUNTRY. THIS PATTERN HOLDS THROUGH SATURDAY. TOWARDS THE END OF THIS WEEKEND AN UPPER LEVEL TROUGH OVER THE EASTERN PACIFIC WILL TRY TO NUDGE THE STRONG RIDGE OF HIGH PRESSURE EASTWARD. IT IS POSSIBLE TO GET SOME INSTABILITY SHOWERS OVER HUMBOLDT COUNTY IF THE TROUGH MOVES INLAND AS PORTRAYED BY THE ECMWF SOLUTION. NOT A DEEP MOISTURE SITUATION SO WILL KEEP THINGS DRY FOR NOW UNTIL MODEL ISSUES RESOLVE THEMSELVES. AVIATION...NUMEROUS THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN AND CENTRAL NEVADA. KEKO AND KELY WILL BE AFFECTED THROUGH THIS EVENING AND THUNDERSTORMS MAY AFFECT KELY OVERNIGHT. SOME THUNDERSTORMS WILL PRODUCE SEVERE WIND GUSTS OVER 50 KTS...HAIL OVER ONE INCH...AND REDUCED VISIBILITY IN HEAVY RAIN SHOWERS. VFR CONDITIONS ARE EXPECTED THURSDAY AFTERNOON. FIRE WEATHER...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE ACROSS NORTHEASTERN AND EAST-CENTRAL NEVADA INTO THIS EVENING...WITH SOME ISOLATED ACTIVITY LINGERING OVERNIGHT. MAY SEE SOME ISOLATED STORMS OVER ZONES 469 AND 470 THURSDAY...OTHERWISE DRIER AIR MOVING IN FROM THE WEST WILL PUT AN END TO STORMS THROUGH THE WEEKEND. && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 86/99
In the hours before
Special weather statement, Aug 13, 7:16 PM PDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 716 PM PDT WED AUG 13 2014 NVZ031-034-038-039-140315- NORTHERN ELKO COUNTY NV-RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTH CENTRAL ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV- 716 PM PDT WED AUG 13 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 815 PM PDT... AT 712 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTH OF WELLS TO 7 MILES SOUTH OF RUBY VALLEY...AND MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... WELLS... CLOVER VALLEY... HD SUMMIT ON U. S. HIGHWAY 93... MOOR SUMMIT ON INTERSTATE 80... PEQUOP SUMMIT ON INTERSTATE 80... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4165 11420 4080 11462 4057 11537 4142 11496 TIME...MOT...LOC 0214Z 247DEG 23KT 4137 11489 4068 11522 RCM
Local storm report, Aug 13, 8:00 PM PDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
800 PM PDT WED AUG 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM DEBRIS FLOW 5 E LAGES JUNCTION 40.06N 114.52W
08/10/2014 WHITE PINE NV NWS STORM SURVEY
FLASH FLOODING AND NUMEROUS DEBRIS FLOWS WERE OBSERVED IN
THE NWS STORM SURVEY. A TWO MILE STRETCH ON ALTERNATE
STATE ROUTE 93 WAS FLOODED AND WAHSED A CAR OFF THE ROAD.
FIRE AND RESCUE WERE DISPATCHED TO THE SCENE AND POSSIBLY
INJURIES WERE REPORTED...BUT CANNOT BE VERIFIED. PARTIAL
WASHOUTS ON DIRT ROADS WERE ALSO EVIDENT AND SAGE BRUSH
WAS RIPPED FROM THE GROUND.
0145 PM TSTM WND DMG CARLIN 40.72N 116.11W
08/12/2014 ELKO NV PUBLIC
PUBLIC REPORTED AND WAS VERIFIED THROUCH A PHOTO OF A
FENCE DESTROYED IN CARLIN.
0200 PM FLASH FLOOD 1 SW LAGES JUNCTION 40.05N 114.63W
08/12/2014 WHITE PINE NV NWS STORM SURVEY
WATER RAN ACROSS HIGHWAY 93 NEAR LAGES JUNCTION. DEBRIS
WAS OBSERVED IN THE MIDDLE OF THE ROADWAY. MULTIPLE AREAS
OF FLOODING WAS ALSO OBSERVED NEAR THE JUNCTION AS WELL
AS THE SLOPES OF THE BURN SCAR.
0428 PM HAIL 5 S CLOVER VALLEY 40.78N 115.03W
08/12/2014 M0.88 INCH ELKO NV PUBLIC
PUBLIC REPORTED NICKEL SIZE HAIL.
0430 PM FLASH FLOOD 9 ENE DIAMOND VALLEY 39.75N 115.89W
08/12/2014 EUREKA NV NWS STORM SURVEY
FLASH FLOODING AND DEBRIS ACROSS MUSTANG ROAD IN THE
DIAMOND VALLEY AREA.
0432 PM HAIL 4 NE CLOVER VALLEY 40.89N 114.96W
08/12/2014 M0.50 INCH ELKO NV NWS EMPLOYEE
DIME SIZE HAIL WAS REPORTED AND MINOR FLOODING. HAIL
ACCUMULATED SLIGHTLY ON THE GROUND. WINDS WERE ESTIMATED
AT 40 MPH. HAIL DEPTH IN PLACES WERE UP TO 3 INCHES DEEP.
0500 PM FLASH FLOOD 2 NW NEWARK VALLEY 39.70N 115.77W
08/12/2014 WHITE PINE NV NWS STORM SURVEY
FLASH FLOODING WITH DEBRIS OVER THR ROADWAY. FLOODING
OCCURRED BETWEEN MILE MARKER 24 AND 26 ON STATE ROUTE 892
IN THE NEWARK VALLEY.
0603 PM FLASH FLOOD 4 SSE GARDEN PASS 39.78N 116.13W
08/12/2014 EUREKA NV NWS STORM SURVEY
STATE ROUTE 278 BETWEEN MILE MARKERS 14 AND 17...FLASH
FLOODING WITH DEBRIS AND WATER ACROSS THE ROAD. PLOW
TRUCK NEEDED TO CLEAR DEBRIS AND WATER OFF THE ROAD.
0652 PM FLASH FLOOD 17 SSE SCHELLBOURNE 39.60N 114.53W
08/12/2014 WHITE PINE NV DEPT OF HIGHWAYS
NDOT REPORTED WATER OVER THE ROADWAY WITH A LOT OF
DEBRIS. THIS WAS ON STATE ROUTE 893 AT MILE MARKER 40.
0958 PM HAIL 2 NW NEWARK VALLEY 39.71N 115.76W
08/12/2014 M0.50 INCH WHITE PINE NV LAW ENFORCEMENT
HAIL WAS DIME SIZE.
0245 PM HAIL 1 WNW ELKO 40.84N 115.78W
08/13/2014 E0.88 INCH ELKO NV PUBLIC
PHOTO FROM SOCIAL MEDIA SHOWS HAIL COVERING THE GROUND.
ESTIMATED HAIL SIZE WERE DIMES TO NICKELS.
0358 PM HAIL CHARLESTON 41.67N 115.53W
08/13/2014 M0.50 INCH ELKO NV CO-OP OBSERVER
COOP OBSERVER REPORTED VERY HEAVY RAIN AND DIME SIZE
HAIL.
0522 PM FLASH FLOOD 7 N SPRING CREEK 40.84N 115.58W
08/13/2014 ELKO NV PUBLIC
PUBLIC REPORTED FLASH FLOODING ON BOYD-KENNEDY ROAD.
&&
JRMSpecial weather statement, Aug 13, 8:08 PM PDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 808 PM PDT WED AUG 13 2014 NVZ031-033-039-140415- NORTHERN ELKO COUNTY NV-SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV- 808 PM PDT WED AUG 13 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 915 PM PDT/1015 PM MDT/... AT 806 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES SOUTHEAST OF CONTACT TO 6 MILES NORTHWEST OF CURRIE...AND MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... PEQUOP SUMMIT... OASIS... SILVER ZONE PASS... MONTELLO... WEST WENDOVER... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4018 11500 4164 11482 4195 11403 4058 11404 TIME...MOT...LOC 0309Z 239DEG 27KT 4161 11461 4034 11479 RCM
Special weather statement, Aug 13, 8:09 PM PDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
809 PM PDT WED AUG 13 2014
NVZ031-033-039-140330-
NORTHERN ELKO COUNTY NV-SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN
ELKO COUNTY NV-
809 PM PDT WED AUG 13 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 830 PM
PDT...
AT 806 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES SOUTHEAST
OF CONTACT TO 14 MILES WEST OF MONTELLO TO 14 MILES SOUTHWEST OF
PEQUOP SUMMIT...AND MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
PEQUOP SUMMIT...
&&
LAT...LON 4166 11442 4135 11425 4095 11461 4092 11498
4128 11457 4155 11471
TIME...MOT...LOC 0307Z 250DEG 17KT 4154 11457 4131 11444
4095 11476
86Local storm report, Aug 13, 8:10 PM PDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
810 PM PDT WED AUG 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM FLASH FLOOD 6 ESE RYNDON 40.93N 115.50W
08/13/2014 ELKO NV PUBLIC
ELBURZ ROAD WAS WASHED OUT DUE TO FLASH FLOODING.
&&
JRMSpecial weather statement, Aug 13, 8:10 PM PDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 810 PM PDT WED AUG 13 2014 NVZ031-033-039-140415- NORTHERN ELKO COUNTY NV-SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV- 810 PM PDT WED AUG 13 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 915 PM PDT/1015 PM MDT/... AT 806 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES SOUTHEAST OF CONTACT TO 6 MILES NORTHWEST OF CURRIE...AND MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... PEQUOP SUMMIT... OASIS... SILVER ZONE PASS... MONTELLO... WEST WENDOVER... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4018 11500 4164 11482 4195 11403 4058 11404 TIME...MOT...LOC 0309Z 239DEG 27KT 4161 11461 4034 11479 RCM
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 5:09 PM PDT | Special Weather Statement | LKN | Elko | 36 min |
| Aug 13, 5:15 PM PDT | Special Weather Statement | LKN | 30 min | |
| Aug 13, 5:55 PM PDT | Special Weather Statement | LKN | Elko | 35 min |
| Aug 13, 6:25 PM PDT | Special Weather Statement | LKN | Elko | 35 min |
| Aug 13, 6:40 PM PDT | Special Weather Statement | LKN | Elko | 35 min |
| Aug 13, 7:11 PM PDT | Special Weather Statement | LKN | Elko | 34 min |
| Aug 13, 7:15 PM PDT | Special Weather Statement | LKN | Elko | 60 min |
| Aug 13, 7:16 PM PDT | Special Weather Statement | LKN | Elko | 59 min |
| Aug 13, 7:18 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 27 min |
| Aug 13, 7:21 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 24 min |
| Aug 13, 8:08 PM PDT | Special Weather Statement | LKN | 67 min | |
| Aug 13, 8:09 PM PDT | Special Weather Statement | LKN | 21 min | |
| Aug 13, 8:10 PM PDT | Special Weather Statement | LKN | 65 min |
Nearby
Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.